Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 223, NWS Des Moines, IA

July 1, 2011Winnebago County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2011, 8:54 PM CDT for Winnebago County, Worth County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2011, 8:54 PM CDT (01:54 UTC)
Expired
Jul 1, 2011, 9:30 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Winnebago County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 8:07 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4059 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4059 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.5
Supercell composite
20.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:41 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 6:41 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT FRI JUL 1 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SHORTWAVE LIFTING THROUGH CENTRAL SOUTH DAKOTA TO CONTINUE TO LIFT
NORTH AND EAST THIS EVENING WITH AN ASSOCIATED AREA OF LOW PRESSURE
SITUATED FROM NE NEBRASKA INTO CENTRAL MN/WESTERN WI. ASSOCIATED
COLD FRONT STRETCHING BACK TO THE SOUTHWEST ACROSS SE NE/NC KS. AS
THE LOW PRESSURE AREA LIFTS NORTHEAST AND COLD FRONT SLIDES THROUGH
STATE...EXPECT CAP TO WEAKEN AS TEMPS COOL ALOFT AND COULD SEE SOME
CONVECTIVE DEVELOPMENT ALONG THE FRONT ACROSS NORTHWESTERN/WESTERN
CWA BY AROUND 00Z OR A LITTLE LATER. WITH MAIN PUSH OF DYNAMICS
FURTHER NORTH...SOME CONCERN OVER HOW MUCH WIDESPREAD ACTIVITY MAY
BE ACROSS THE STATE TONIGHT. BEST CHANCES WILL REMAIN ACROSS
NORTHERN CWA...BUT NOT SURPRISED TO SEE ENTIRE FRONT LIGHT UP WITH
SOME ISOLATED SEVERE AS IT PUSHES SOUTHEASTWARD THROUGH THE CWA. AS
FOR TEMPERATURES...LOWS WILL BE COOLEST IN AREAS BEHIND THE
FRONT...AS FRONT EXPECTED TO BE SITUATED ACROSS FAR SOUTHEASTERN CWA
BY 12Z SATURDAY WITH AREAS ALONG AND AHEAD OF THE FRONT REMAINING IN
THE 70S OVERNIGHT.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
FRONT WILL BE EXITING THE STATE BY SATURDAY MORNING WITH WEAK
RIDGING BUILDING INTO THE NORTHWEST.  IT APPEARS THAT DRIER AIR AND
SUBSIDENCE WILL KEEP PRECIPITATION AT BAY ALONG WITH COOLER
TEMPERATURES AS COLD FRONT SETTLES TO THE SOUTH.  THIS BREAK SHOULD
LAST INTO SATURDAY NIGHT BEFORE WAA AND THETA-E ADVECTION INCREASE
INTO SUNDAY. THIS WILL BRING A RETURN TO THE THREAT OF PCPN INTO
SUNDAY AND SUNDAY NIGHT...ESPECIALLY WERE THE MOISTURE GRADIENT
REMAINS IN THE WEST AND CENTRAL.  THE THREAT DIMINISHES SOME ON
MONDAY AND MONDAY NIGHT AS THE FOCUS SHIFTS MORE TOWARD THE NORTH
WITH AN APPROACHING SHORTWAVE AND ADVANCING FRONT.  THIS SYSTEM WILL
BE THE NEXT TO AFFECT THE STATE INTO TUESDAY AND EARLY WEDNESDAY AND
HAVE CONTINUED THE THREAT OF STORMS DURING THIS TIME.  GFS REMAIN
VERY BULLISH WITH PCPN CHANCES INTO THE MIDDLE AND LATER HALF OF THE
WORK WEEK WHILE EURO DRIES THINGS OUT AFTER THE SYSTEM DEPARTS
MIDWEEK.  HAVE TENDED TOWARD THE DRIER EURO AT THIS POINT AS
BOUNDARY SHOULD GET FORCED A BIT FARTHER SOUTH WITH DEEPENING TROF
ACRS HUDSON BAY.

&&

AVIATION...02/00Z
MAINLY VFR CONDS EXPECTED THROUGH TAF PD. COLD FRONT IS APPROACHING
FROM NW AND SHOULD WEAKEN AND SLOW SLIGHTLY AS IT CROSSES THE AREA
TONIGHT...REACHING KOTM SOMETIME AROUND 09Z. WINDS WILL LOSE THEIR
GUSTINESS BY ABOUT 02 OR 03Z THIS EVE...BUT WILL SHIFT RAPIDLY WITH
FROPA AND SHOULD INCREASE FOR A COUPLE OF HOURS RIGHT BEHIND THE
FRONT AT KMCW AND KFOD. TSTMS ALSO POSSIBLE AT THOSE TWO
TERMINALS...BUT ARE ISOLD-SCT SO HAVE HANDLED WITH JUST BRIEF VCTS
AROUND FROPA TIME. OTHER CONCERN IS CLDS WITH DECENT CAA BEHIND THE
FRONT COMING DURING EARLY MORN HRS SAT...BUT BELIEVE LOW LEVEL
MOISTURE WILL BE LOW ENOUGH THAT WE SHOULD NOT SOCK IN WITH MVFR/IFR
STRATUS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...COGIL
AVIATION...LEE
Hazardous weather outlook, Jul 1, 7:12 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT FRI JUL 1 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-021100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
712 PM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS PORTIONS OF WESTERN AND
NORTHWESTERN IOWA THIS EVENING. A FEW STORMS WILL BE SEVERE DURING
THIS TIME...WITH STRONG WINDS AND LARGE HAIL LIKELY.
THEREAFTER...STORMS WILL BECOME MORE ISOLATED AS THEY SPREAD EAST
AND SOUTHEAST OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AFTER
MIDNIGHT.

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK. HOWEVER...THE PROBABILITY OF SEVERE WEATHER REMAINS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEE

In the hours before

Local storm report, Jul 1, 6:58 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
658 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             DELOIT                  42.10N 95.32W
07/01/2011  E1.75 INCH       CRAWFORD           IA   LAW ENFORCEMENT

&&

DEROY
Local storm report, Jul 1, 7:51 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 SE YETTER             42.31N 94.84W
07/01/2011  E0.88 INCH       CALHOUN            IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME TO NICKEL SIZED HAIL.

&&

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:07 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto38 min
Jul 1, 7:19 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac41 min
Jul 1, 7:41 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto49 min
Jul 1, 8:00 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas45 min
Jul 1, 9:11 PM CDTSevere Thunderstorm WarningDMXWorth49 min
Jul 1, 9:13 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Webster47 min
Jul 1, 9:33 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Worth42 min
Jul 1, 9:42 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright48 min
Jul 1, 10:05 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Wright40 min
Jul 1, 10:50 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie40 min
Jul 1, 11:19 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.